Alert archive / Missouri / Tornado Warnings in 2014

Tornado Warning 35, NWS Paducah, KY

May 9, 2014Scott County, Missouri

NWS Paducah, KY issued this tornado warning at May 9, 2014, 3:38 PM CDT for Scott County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 3:38 PM CDT (20:38 UTC)
Expired
May 9, 2014, 4:15 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Scott County, MO

The radar

The Paducah radar (KPAH), 71 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.6 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WFUS53 KPAH 092038
TORPAH
MOC201-092115-
/O.NEW.KPAH.TO.W.0035.140509T2038Z-140509T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN SCOTT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 415 PM CDT.

* AT 336 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR CHAFFEE...AND MOVING EAST AT 45 MPH.
  A FUNNEL CLOUD WAS REPORTED NEAR CHAFFEE BY TRAINED STORM 
  SPOTTERS.

  HAZARD...TORNADO AND QUARTER SIZE HAIL.

  SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  KELSO AND BENTON AROUND 345 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE LAMBERT AND COMMERCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3707 8968 3718 8969 3719 8967 3722 8947
      3720 8945 3716 8944 3707 8944
TIME...MOT...LOC 2038Z 268DEG 39KT 3715 8963

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
1 follow-up statement
987 
WWUS53 KPAH 092102
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT FRI MAY 9 2014

MOC201-092112-
/O.CAN.KPAH.TO.W.0035.000000T0000Z-140509T2115Z/
SCOTT MO-
402 PM CDT FRI MAY 9 2014

...THE TORNADO WARNING FOR NORTHERN SCOTT COUNTY IN SOUTHEAST
MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3707 8968 3718 8969 3719 8967 3722 8947
      3720 8945 3716 8944 3707 8944
TIME...MOT...LOC 2102Z 268DEG 39KT 3716 8930

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 9, 3:04 PM CDT, 34 minutes earlier.

Area forecast discussion, May 9, 3:04 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
304 PM CDT Fri May 9 2014

.SHORT TERM...(Tonight through Sunday night)
Issued at 303 PM CDT FRI MAY 9 2014

In lieu of ongoing convection and operations, will limit
discussion to a minimum at this time.

Stronger storms appear to be enhanced along the eastern edge of
sharp theta-e gradient/dynamic thermal zone of sharper lapse rates
as suggested by the GOES Sounder Water Vapor imagery at 7.0/7.4
micron channels now pushing through Southeast Missouri. Could see
some lessening near the confluence of the Ohio/Mississippi Rivers
as drier air outpaces instability, but the activity over Southern
IL may still have time to be enhanced this afternoon.

The greatest uncertainty in forecast will be late tonight (after
06z Saturday through at least 15z Saturday) where numerical models
differ on the degree of forcing needed to maintain a persistent
train of showers and thunderstorms mainly along and south of the
Ohio River. Took a slightly slower approach in lowering PoPs and
weather in this area. May be a concern for locally heavy rain overnight.

The 09z Friday SREF seemed to have the best overall handle on the
transitional nature of the cold front and upper level jet features
impinging on the stalling boundary through the weekend. The least
amount of forcing/ridging aloft takes place during the late
morning and into the early evening on Saturday.

Beyond Saturday evening, a broad trough develops in the
intermountain region of the U.S., shifting a warm cap aloft back
to the north and focusing a warm advection zone (developing warm
front from the stalled out front) Saturday Night into Sunday. This
will provide a period in which a warm advection showers and
thunderstorm will increase late Saturday night, eventually working
slowly northward Sunday night. This is a little different that
previous forecasts for Sunday, but is suggestive of a slightly
higher PoPs.

.LONG TERM...(Monday through Friday)
Issued at 303 PM CDT FRI MAY 9 2014

A rather strong spring storm system continues to be the primary
concern in the long term. The models agree that a sharp high
amplitude shortwave trough will impinge on our region early next
week. The associated strong cold front will cross our region on
Tuesday. This front will be followed by unseasonably cool air as a
deep cyclonic vortex stalls over the Great Lakes region mid to
late week.

As far as the daily details...
Monday will be the warmest and driest day of the long term as the
Plains system slowly works its way east. Some showers and storms
could develop in the moist and unstable southwest flow...but the
majority of the activity will remain closer to the frontal boundary.

The models are in much better agreement on the timing of the frontal
boundary. The surface front will move slowly east across our region
on Tuesday. It appears the front will become very steeply
sloped...with the 850 mb front lagging well behind. The 12z ecmwf
delays the 850 mb frontal passage until Wednesday night. The steeply
sloped boundary and meridional flow along the boundary both suggest
heavy rain would be more of a concern than severe weather. Both
hazards will continue to be addressed in the hwo. The slower
movement of the upper level system warrants chance pops through the
day Wednesday for the entire region. Will hold off on introducing
chance pops for Wednesday night...since the 12z ecmwf is an outlier.

Thursday into Friday...a deep cyclonic vortex will likely be
spinning across the Great Lakes/Ohio Valley region. Impulses
rotating around this system will bring periods of cloudiness and
possibly a few showers. The timing of these impulses and associated
moisture will affect temps...but it will be unseasonably cool no
matter what. Even with full sunshine...highs would not reach 70
based on 850 mb temps from zero to plus 4.

&&

.AVIATION...
Issued at 1244 PM CDT FRI MAY 9 2014

Rather convoluted set of TAF's for the WFO PAH forecast area
trying to encompass the departing MVFR ceilings and the
approaching MVFR/IFR ceilings and MVFR visibilities with the new
shower and thunderstorm activity later this afternoon and this
evening. An even longer duration of MVFR ceilings and visibilities
are expected in the vicinity of the stalling cold front,
especially from KPAH and KEVV eastward.

Not particularly fond of using more TEMPO groups, but do not wish
to keep longer periods in place of lower ceilings and visibilities
as a prevailing group when possible.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...Smith
LONG TERM...MY
AVIATION...Smith
Hazardous weather outlook, May 9, 3:12 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT FRI MAY 9 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101415-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
312 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MAJORITY OF THE OUTLOOK AREA REMAINS UNDER A SEVERE THUNDERSTORM
WATCH THROUGH 8 PM CDT. A SLIGHT RISK OF SEVERE STORMS ARE
EXPECTED THROUGH AT LEAST THIS EVENING. DAMAGING WINDS AND LOCALLY
LARGE HAIL ARE TH PRIMARY HAZARDS. HOWEVER...A SMALL FOCUSED AREA
OVER SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND THE
PURCHASE AREA OF WEST KENTUCKY MAY SEE A HIGHER POTENTIAL FOR
ISOLATED TORNADO DEVELOPMENT. LOCALLY HEAVY RAIN MAY BE A GREATER
CONCERN LATE TONIGHT OVER WEST KENTUCKY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON AND OFF CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST OVER
THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. THERE MAY BE A BIT
OF A LULL ON SATURDAY...OR LIMITED COVERAGE. A FEW STRONG AND
POSSIBLY SEVERE STORMS CANNOT BE RULED OUT ENTIRELY THROUGH THE
PERIOD. LOCALLY HEAVY RAIN MAY ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING. ANY
REPORTS OF DAMAGING WINDS...HAIL AND RAINFALL IN EXCESS OF AN INCH
IS APPRECIATED.

SMITH

In the hours before

Local storm report, May 9, 1:42 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     2 SE BREWER             37.76N 89.90W
05/09/2014                   PERRY              MO   LAW ENFORCEMENT

            TREES DOWN ON U.S. HIGHWAY 61

&&

MY
Local storm report, May 9, 2:27 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     3 SW AVA                37.86N 89.54W
05/09/2014                   JACKSON            IL   EMERGENCY MNGR

            TREES ACROSS ROAD SOUTH AND WEST OF AVA

&&

MY
Local storm report, May 9, 3:00 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             DE SOTO                 37.82N 89.23W
05/09/2014  E0.75 INCH       JACKSON            IL   TRAINED SPOTTER

&&

MY
Local storm report, May 9, 3:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     BREWER                  37.78N 89.93W
05/09/2014                   PERRY              MO   BROADCAST MEDIA

            ROOF OFF AT LEAST ONE HOUSE

&&

MY
Local storm report, May 9, 3:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             1 S ZALMA               37.13N 90.08W
05/09/2014  E1.00 INCH       BOLLINGER          MO   EMERGENCY MNGR

            QUARTER SIZED HAIL 1 MI S OF ZALMA.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:05 PM CDTSevere Thunderstorm WarningPAHPerry40 min
May 9, 1:41 PM CDTSevere Thunderstorm WarningPAHPerry49 min
May 9, 2:22 PM CDTSevere Thunderstorm WarningPAHWayne38 min
May 9, 2:28 PM CDTTornado WarningPAHWayne32 min
May 9, 2:29 PM CDTSevere Thunderstorm WarningPAHPerry46 min
May 9, 2:50 PM CDTSevere Thunderstorm WarningPAHBollinger, Stoddard, Wayne40 min
May 9, 2:57 PM CDTTornado WarningPAHBollinger, Stoddard, Wayne48 min
May 9, 3:23 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott, Stoddard52 min
May 9, 3:31 PM CDTSevere Thunderstorm WarningPAHCape Girardeau44 min
May 9, 3:49 PM CDTAreal Flood AdvisoryPAHCape Girardeau, Scott116 min
May 9, 3:51 PM CDTSevere Thunderstorm WarningPAHScott39 min
May 9, 3:54 PM CDTTornado WarningPAHScott36 min
May 9, 6:19 PM CDTTornado WarningPAHPerry26 min

Nearby

Tornado Warnings in Missouri, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.